Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 42, NWS Northern Indiana

June 8, 2008Elkhart County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 8, 2008, 3:12 PM EDT for Elkhart County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 3:12 PM EDT (19:12 UTC)
Expired
Jun 8, 2008, 4:15 PM EDT
In force
63 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:57 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:35 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 8, 10:35 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EDT SUN JUN 8 2008

.UPDATE...
ACTIVE WX THIS AFTN SHAPING UP. MCV EMBEDDED WITHIN INTENSIFING MCS
ACRS ERN IA SHIFTING EWD THIS AFTN INTO THE GREAT LAKES. ALREADY
MODEST PRES FALLS SPREADING EWD INTO NRN IL/NW IN AND DVLPG CU N OF
OUTFLW BNDRY FM EARLIER THIS MORNING ACRS NRN IN. 14Z LAPS SHOWS SFC
BASED PARCELS DESTABILIZING RAPIDLY IN WELL MIXED MSTR RICH BL
W/CAPES NR 2500 J/KG. UPSTREAM PROFILER OUT OF WINCHESTER IL SHOWS
ENHANCED LLJ AHD OF IA MCV AND XPC CONTD CONVECTIVE DVLPMNT SWD ACRS
NRN IL THROUGH NOON AND EVENTUAL DOWNSTREAM DVLPMNT ALG OUTFLW BNDRY
EARLY TO MID AFTN ACRS NRN IN. GIVEN DEEP LYR FLW REMAINS STRONGLY
SHEARED AND DEGREE OF MOISTENING...LOW LCLS/LFCS...CONCERNED W/PSBL
SUPERCELL DVLPMNT AND INHERENT TOR POTENTIAL ALG OUTFLW BNDRY.
WILL HIT POPS HARDER AT THIS POINT NW HALF THIS AFTN. OTHERWISE
UPDATES INCLUDING HWO OUT.

&&

.AVIATION...
VFR CONDS XPCD THROUGH THE PD. HWVR REINTENSIFYING MCS ACRS IA POSES
CONSIDERABLE UNCERTAINTY FOR THIS AFTN ESP IN LIGHT OF DECAYED
OVERNIGHT MCS IN MI WHICH HAS LAID OUT A DISTINCT OUTFLW BNDRY
THROUGH NRN IN. WK BUT BUOYANT LL ASCENT PER WLCI3 PROFILER STILL
PROMOTING A FEW SHRA ACRS NW IN AND NE IL BUT ON THE WANE ATTM.
WOULD XPC INCREASING LARGE SCALE ASCENT TO FOCUS N OF STATIONARY
OUTFLW BNDRY AHD OF EWD PROPAGATING IA MCV OVR NW IN/SW MI BY AFTN
W/PD OF TSRA LIKELY AT KSBN. KFWA ON THE OTHER HAND SHLD REMAIN DRY
W/MID LVL RIDGING STILL INHIBITING DVLPMNT THERE. SHLD PROVE
INTERESTING IN THE LEAST.

&&

.SHORT TERM...
TODAY THROUGH MONDAY.

TRAIN OF SHOWERS AND THUNDERSTORMS THAT PERSISTED MUCH OF THE NIGHT
FROM WISCONSIN INTO LWR MI IS FINALLY SHOWING SIGNS OF A DOWNWARD
TREND. OUTFLOW BOUNDARY ASSOCIATED WITH THIS AREA CONTINUES TO SINK
SOUTH STILL SPARKING OFF SCT ACTIVITY WHICH IS NOW IN FAR NW PARTS
OF THE FORECAST AREA. EXPECTING THIS AREA TO SINKS SLOWLY SOUTHEAST
FOR THE NEXT COUPLE OF HOURS BUT WITH LOSS OF LL FLOW INTO THE AREA
THINK THAT ACTIVITY WILL DIMINISH. FOR NOW HAVE WENT WITH PRE 1ST
PERIOD MENTION OF SCT SHOWERS AND ISOL STORMS.  WILL INTRODUCE CHC
POPS IN SAME GENERAL AREA FOR THE DAY AS OUTFLOW BOUNDARIES REMAIN
AROUND THE AREA AND HEATING TODAY WILL GIVE AT LEAST A SHOT FOR
ADDITIONAL CONVECTION. CHALLENGE BECOMES GREATER TONIGHT AS BOUNDARY
THAT FIRED SO WELL LAST NIGHT WILL HAVE SUNK FURTHER SE. MODELS
DIDNT OFFER A WHOLE LOT OF HELP WITH SITUATION LAST NIGHT SO HAVE
SOME RESERVATIONS ABOUT POSITIONING OF ACTIVITY BUT FOLLOWING
GENERAL SIGNALS AND TRENDS...HAVE INCREASED POPS TONIGHT ESPECIALLY
LATE.  ON MONDAY MUCH OF THE AREA WILL LIKELY SEE SOME SHOWER AND
STORMS...FOCUSED MAINLY IN THE AFTERNOON. WAS TEMPTED TO GO WITH
LIKELY POPS IN THE AFTERNOON BUT MAY TAKE THE BETTER PART OF THE DAY
TO REALLY GET GOING. SWODY2 HAS AREA IN SLGT RISK WHICH SEEMS
REASONABLE WITH A FAIR AMOUNT OF INSTABILITY AND DYNAMICS COMING
INTO PLAY.

IN TERMS OF TEMPS...DESPITE ACTIVITY THIS MORNING...THINK TEMPS WILL
REBOUND AND BRING A HOT AND HUMID DAY TODAY AND LIKELY ON MONDAY.
HAVE TRENDED UPWARD JUST A BIT TODAY BUT LEFT HIGHS MONDAY ALONE.
HAVE ALSO INCREASED LOWS TONIGHT TO AOA 70 WITH THIS BEING THE
TYPICAL LOWS THE PAST FEW NIGHTS IN THIS AIRMASS.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SATURDAY. PERSISTENT DEEP LOW LEVEL MOIST
FLOW TO BRING STREAM OF EXTREME THETA-E/PWAT AIR NEWD ALONG SLOWLY
SEWD SINKING FNTL ZONE THAT EXTENDS FM CNTRL PLAINS INTO THE NRN
GRTLKS. FNTL ZONE TO BEGIN TO SAG INTO CWA MONDAY NIGHT AS S/W FM
SCNTL CANADA INTO UTAH BEGINS TO MOVE EWD...KICKED OUT AHEAD OF
MORE DEEPER MORE ROBUST WAVE ALONG BC COAST. INCREASING HGHT FALLS
ALONG WITH EXTREME MOISTURE...COINCIDENT WITH FAVORABLE
POSITIONING OF UL 130 KT JET TRANSLATING EWD THROUGH WRN GRTLKS
SUPPORTIVE OF INCREASE IN POPS TO LKLY MONDAY NIGHT. STRONG DEEP
LYR SHEAR MONDAY NIGHT INTO AT LEAST EARLY TUE SUPPORT AT LEAST
SOME SLGHT POTNL FOR LINEAR MCS/BKN SEGMENTS WITH WET MICROBURST
POTENTIAL...THOUGH ATTM LACK OF SIG CAPE TO LIMIT OVERALL SVR
POTENTIAL. MOREOVER...DEEP PARALLEL FLOW TO FNTL ZONE MAY SUPPORT
A GREATER HVY RAFL OF FORWARD PROPAGATIVE NATURE WITH AROUND 2
INCH PWAT VALUES GT 2 SD OF NORMAL FOR EARLY JUNE...THOUGH
MESOSCALE DETAILS FOR HVY RAFL EVENT AND RELATIVE HIGH 1-3 FFG
VALUES STILL OVER MUCH OF CWA WARRANTS MENTION ONLY IN HWO.
REMAINDER OF FCST WELL IN TACT WITH RESPITE WED/THU BEFORE
AFOREMENTIONED UPSTREAM WAVE DROPS INTO NRN PLAINS. ONLY CONCERN
WOULD BE WATCHING FOR TREND IN DOWNSTREAM RIDGING HOLDING STRONG
ENOUGH AS PER LTST CAN GLB...TO STAVE OFF TSRA CHCS FOR
FRI...THOUGH PREVIOUS/CURRENT ECMWF/GFS POINT TO CONSISTENCY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...HOLSTEN
SHORT TERM...FISHER
LONG TERM...MURPHY
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 8, 12:31 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1231 PM EDT SUN JUN 8 2008

INZ003>009-012>017-MIZ077>081-OHZ001-002-091000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
1231 PM EDT SUN JUN 8 2008 /1131 AM CDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE FROM
EARLY AFTERNOON INTO THIS EVENING...WITH A RISK FOR DAMAGING WINDS AND
ISOLATED TORNADOES ESPECIALLY NORTHWEST OF A LINE FROM WINIMAC TO
AUBURN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF
STREETS...SMALL STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY MID AFTERNOON INTO THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-091000-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1231 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM MID AFTERNOON INTO THIS
EVENING WITH AN ISOLATED RISK FOR SEVERE STORMS WITH DAMAGING
WINDS NORTHWEST OF A LINE FROM LOGANSPORT TO DEFIANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF
STREETS...SMALL STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED BY LATE AFTERNOON OR EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-091000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1231 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THESE MAY BE SEVERE THIS AFTERNOON WITH WIND
GUSTS TO 50 KNOTS AND LARGE HAIL. LOCALLY HIGH WAVES WILL BE
POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:24 PM EDTSpecial Marine WarningIWX2 hr
Jun 8, 2:24 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph66 min
Jun 8, 2:46 PM EDTTornado WarningIWXBerrien, Cass44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.